FDA issues warning about workout supplement linked to soldier deaths

Print
Email
|

by Angela Kocherga / KVUE News

Bio | Email | Follow: @AKochergaBorder

kvue.com

Posted on April 29, 2013 at 10:23 AM

Updated Monday, Apr 29 at 10:41 AM

EL PASO, Texas --The FDA IS warning consumers about a powerful stimulant in some popular workout supplements two years after  Fort Bliss pulled the products off store shelves on post. 

The supplements are linked to the deaths of three soldiers at Fort Bliss. 

“Their heart stopped.   They had heart failure after a normal physical fitness routine,” said Major Joseph Buccino, a spokesman for Fort Bliss. Two soldiers died in 2011. Another died in 2012.

The commanding general at Fort Bliss Dana Pittard ordered the supplement removed from shelves at GNC stores on post in 2011.

“And a lot of people in the Fort Bliss community were upset about that because it was a popular supplement,” said Maj. Buccino.

Despite the outcry, the Department of Defense expanded the ban to all military installations last year.

Even so supplements with dimethylamylamine, or DMAA for short , are still available to the general public and are sold by nutrition stores including GNC and the Vitamin Shoppe chains.

One clerk at an El Paso store said soldiers are among the customers who still buy Jack3d, the most popular supplement containing DMAA.

At a busy Fort Bliss gym many soldiers said they work out daily and take supplements to boost physical performance.

“I stick with the natural stuff. I’m scared of the other stuff,” said Martel Cheeks as he prepared for a run with other soldiers.

But he said used Jack3d “a long time ago” to increase energy.

“If you don’t drink a lot of water it’ll mess you up. Especially if you don’t eat right it makes you lightheaded and all that stuff,” said Cheeks.

The new FDA warning about DMAA says it raises blood pressure and possibly could cause a heart attack.

USPlabs, the Dallas-based company that markets Jack3d  and another DMAA supplement OxyElite Pro, has said the products are safe if customers follow instructions.

The product label on Jack3d warns “Do not use in combination with caffeine or any stimulants from other sources whatsoever including but not limited to coffee, tea, soda and other dietary supplements or medications.”

According to the label exceeding the recommended amount may lead to “unwanted effects.”

The FDA  warning about cardiac problems comes a year after agency sent a letter to companies that market products with DMAA  saying the  stimulant did not meet the definition of a dietary supplement.

The FDA at this point is limited to a warning since it does not regulate the sale of dietary supplements.

“I don’t think the fight is over but this is a big success toward what General  Pittard and Fort Bliss have been working for,” said Major Buccino.

Print
Email
|
 
Health News Video
More Video